Back to top

Overdose Alert: Increased carfentanil detections in IH

IH said carfentanil is a synthetic opioid normally used as a sedative for large animals and similar to fentanyl, but can be 100 times more toxic.

Interior Health (IH) and the BC Coroners Service said in a media release Friday, the two organizations are urging anyone using or considering using drugs to take steps to prevent overdose in the wake of an increase in cartfentanil detections in the IH region in March 2019.

IH and BC Coroners Service said it is unclear which substances carfentanil has been detected in.

"Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths occurring in BC in March 2019 where carfentanil was detected," the release said. "Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region."

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but can be 100 times more toxic. Ingesting one or two grains can be fatal to humans. Carfentanil is not detected by fentanyl strips.

People who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised to take steps to reduce the risk:    

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.
  • Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.
  • Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
  • Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.
  • Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive. 
  • If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.
  • Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).
  • Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.